8.24.2015

not his fault

I try to remind myself that it’s not his fault, and while I do my blood boils over a medical community that so often prescribes benzodiazepines for too many little children suffering from epilepsy, its doctors often failing to educate their patients—or perhaps unschooled themselves—about the vast array of heinous effects of the drugs: their long list of debilitating side effects, the body’s quick habituation to them, their all-too-often gradual loss of efficacy and the need to continually increase doses, their painful, protracted, sometimes dangerous withdrawal side effects, particularly if weaned too quickly and even simply from simple habituation, their damage to the brain, their tendency to impede development especially at high doses, their common paradoxical effects on children’s behavior and sleep and calm. Some kids apparently benefit, but I wonder, in the long run, at what cost.

So, when my boy experiences bat-shit crazy days full of ear-piercing shrieks, hyperventilating, incessant coughing and whining, days full of aggression, of scratching my neck, dragging his teeth across my face and pulling my hair, of dropping to the ground and flailing like a fish on a dry dock, of being totally wired hours after his bedtime and, when as a result, my patience wears thin and I morph into a haggard mess of volatile nerves, I try to remind myself that it’s not his fault, because if I don't, I get cross, which is not something anyone would want to witness.

I try to remember that, in this years’ long withdrawal from clobazam (brand name Onfi), at any given moment he might be feeling nauseous or perhaps have a menacing headache, even a migraine, or tinnitus so bad a needle of sound, like a cicada on steroids, is piercing his brain. I try to remember that he might have tingling skin or aching bones or painful cramps as bad as any of us have experienced. He might be feeling dizzy or weak and wobbly or confused. He might be hallucinating, the wind sounding like a freight train through a tunnel. He might be seeing distorted forms floating across in front of his face or sensing something crawling over his skin. He might be depressed or anxious or afraid or so miserable that if he knew what dying was, he’d want to.

I know my kid. I've seen him suffer withdrawal, seen him seize for hours as a result, seen him writhe in pain half the night, heart racing, eyes rolling back in his head, tears streaming, sometimes looking at me and moaning, hoping I can save him. I've seen videos of adults in benzo withdrawal, shaking and shivering and pleading for help. I've read stories of those who've suffered through withdrawal and lived to tell about it. I've had countless parents tell me that their kids are going through the same things and that their child's neurologist downplayed the side effects and didn't instruct them on how to safely withdraw. I've read that benzodiazepines can harm memory and vision and contribute to the development of Alzheimer's. I've read that some withdrawal side effects can last for months, if not years, after discontinuation of the drug and that some of them can be permanent.

You may wonder why I write so often about benzodiazepines. I do because one of them, clobazam, for the time being rules our dystopian world. I do because, though I don't mean to burn bridges, if I can persuade just one neurologist to think twice—deeply—before prescribing a benzodiazepine for their next patient, perhaps deterring them, then maybe that child will be spared a hell that I don't think anyone could imagine unless they lived it.

So, I try to tell myself that Calvin's behavior is not his fault and that his suffering and mania and our splitting nerves were brought on by a seemingly innocuous little white pill with the power—quite literally—to ruin lives.

 Onfi drug insert:

8 comments:

  1. In my 30s, I was "weaned" off a simple antidepressant. I was told there were few withdrawal effects yet for six months I was outrageously dizzy and threw up each day. I felt like shit. I complained a lot and the dr insisted it was not from withdrawing from the drug. If I was non-verbal, I'm sure I would have exhibited my pain and discomfort in all sorts of ways. It's not Calvin's fault and it's hard to watch and have patience for at the same time. I am so sorry they prescribe these drugs for children without thoughts of withdrawal effects.

    ReplyDelete
  2. Sometimes I wish we were still at the point where leaches were used. They could not possibly have been as dangerous as so many of the drugs we give our children and take ourselves daily. And they were probably just about as effective.
    I am so sorry you have to go through this. And Calvin, of course. So sorry.

    ReplyDelete
    Replies
    1. thank you for being so thoughtful, ms. moon. xo

      Delete
  3. Benzo popularity. Anecdotally. My friend, had a cute (hot) young wife in the 80's. He convinced her to work for the pharmaceutical industry. She soon rose to become one of the top sales persons of these poisons in the Northwest. She finally admitted that her super duper sales technique involved trading sexual favors for the "doctors" who prescribed their toxic pills. Apparently not many male doctors in her territory who declined these special moments with her. My friend filed for divorce. She is now a VP at a big Pharmaceutical company. Perhaps this is a reason why poison Benzo drugs are so popular?

    ReplyDelete
  4. I ache when I read about the this slow agonizing process that you and Elizabeth are undergoing with your children to get them out of the clutches of these drugs. It angers me that there is not the supervision and directives in getting OFF the benzos when so many doctors are so quick to put children on them. I am heartened when I read about Calvin's and Sophie's progress, and hope that this can be a primer of sorts for others going down this path when other methods of seizure control such as cannabis finally are brought into mainline treatment. It is incomprehensible to me that the medical profession, the scientists are not jumping on getting something that is less deadly, less horrible and effective in seizure control in the picture for the many who are walking the tight wire ,taking these drugs, suffering from the side effects, yet needing lest they seize terribly. Why are they not trying these things that cause less harm?

    ReplyDelete
  5. This must be unbelievably awful. We are so very very sorry to know you (or any decent human being) have to go through this nightmare....

    ReplyDelete
  6. We're hopefully weaning off Onfi soon. Our 5 year old son has basically every negative behavior reaction to all of these meds. It's hard to remember that it's not his fault when you're holding him down for 3 hours trying to avoid the spitting, and hitting, and yelling, as you try to love him and get him to go to sleep.

    ReplyDelete